Late extensive intravenous administration of N-acetylcysteine can reverse hepatic failure in acetaminophen overdose

Mehrpour, O. and Shadnia, S. and Sanaei-Zadeh, H. (2011) Late extensive intravenous administration of N-acetylcysteine can reverse hepatic failure in acetaminophen overdose. Human and Experimental Toxicology, 30 (1). pp. 51-54.

[img] Text
0960327110366182.pdf

Download (91kB)
Official URL: https://www.scopus.com/inward/record.uri?eid=2-s2....

Abstract

Acetaminophen is a commonly used analgesic and has been shown to be a main cause of drug-induced liver failure. N-acetylcysteine (NAC) should be employed as the antidote in case of acetaminophen poisoning within the first 8-10 hours. Oral administration of NAC is universally recommended and due to the adverse effects, the intravenous administration of the agent is reserved for patients with oral intolerance and severe complications. We here report an 18-year-old man with severe liver failure due to a huge ingestion of acetaminophen, who was taken into the Loghman Hakim Hospital Poison Center 72 hours after attempted suicide. Regarding the poor prognostic clues as his level of consciousness and impaired liver functions, an extensive intravenous regimen of NAC was started. The patient survived the condition with an additional intravenous administration of NAC past the first 72 hours of treatment. We discuss that even in late phases of intoxication; high-dose intravenous NAC can serve a substantial improvement. © The Author(s) 2011.

Item Type: Article
Additional Information: cited By 6
Uncontrolled Keywords: acetylcysteine; antibiotic agent; paracetamol, abdominal pain; abdominal tenderness; adult; article; ascites; carbohydrate diet; case report; consciousness; drug intoxication; echography; enzyme blood level; fever; human; jaundice; lethargy; liver failure; liver function; low fat diet; lung infiltrate; male; nausea; pleura effusion; priority journal; prognosis; suicide attempt; tachypnea; vomiting, Acetaminophen; Acetylcysteine; Adolescent; Analgesics, Non-Narcotic; Antidotes; Delayed Diagnosis; Drug-Induced Liver Injury; Free Radical Scavengers; Humans; Infusions, Intravenous; Intensive Care Units; Liver Failure, Acute; Male; Overdose; Treatment Outcome
Subjects: QV Pharmacology
Depositing User: somayeh pourmorteza
Date Deposited: 06 Jan 2019 08:05
Last Modified: 06 Jan 2019 08:05
URI: http://eprints.iums.ac.ir/id/eprint/7492

Actions (login required)

View Item View Item